Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Sore mouth and too much saliva
Jun 21, 2005

You guys have always helped me in the past and i just want to start by saying "Thanks." I am not sure which expert to write to so you will have to point me in the right direction. I will try to keep this brief. I have been on all sorts of meds over the last 10 years and have built up quite a bit of resistance to many meds. However most recently, i realized i was becoming addicted to vicodin. It got so bad that I wasn't able to take my HIV meds because it would make me vomit. OK, I recently stopped the vicodin and my doctor prescribed Duragesic (5mg).I started taking all of my meds again and have been on them for almost three weeks now. I am taking Videx, Saquinavir, Truvada, Kaletra, Fuzeon, Acyclovir, Oxandrin, Androgel, Wellbutrin, and paxil. My question is about my mouth. When i brush my teeth, my mouth burns or when i smoke it burns (i know i should quit this bad habit:). What is making matters worse is that i have so much saliva in my mouth that when i talk i am afraid that it will come out. when i went to see my doctor 3 weeks ago he didn't see any thrush. What could be causing this to happen? Is this the opposite effect of dry mouth, because I know the Duragesic will cause that and it is the only new drug in my regiment. Any idea what could be causing this?

Response from Dr. Pierone

The first idea is that you may have a thrush infection that is not obvious to the naked eye. In a usual case of oral thrush there are white patches on the tongue and sides of the mouth. But sometimes Candida can present with a subtle redness and mouth burning, especially with certain triggers (like smoking, juices, etc). The excessive saliva production could be due to the irritated oral mucosa. If this is what is going on, a short therapeutic trial of Diflucan should be quickly effective.

If the Diflucan is not effective, sometimes an empiric trial of "magic mouthwash" is well worth a try. There are various formulas, but the typical ingredients are combinations of an antihistamine, corticosteroid, antifungal, and antibiotic (sometimes lidocaine too). This "kitchen sink approach" often provides some relief for mouth disorders when a specific diagnosis has not been established.

Another possibility is that you are having a medication-related side effect. If so, it will be a matter of trial and error to sort out which one might be responsible.

Best of luck to you!



Previous
Early Diagnosis and Treatment
Next
Viread to be taken with food, or not?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement